Kentucky, 2003

Damaging Wind in Kentucky, June 11, 2003

June 11, 2003 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 11, 10:00 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 11, 10:00 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT WED JUN 11 2003

ONLY MADE MINOR CHANGES TO THIS MORNING/S FORECAST. WITH BREAKS IN
CLOUD COVER AHEAD OF STORM COMPLEX AND WITH 850MB THERMAL RIDGE IN
PLACE...INCREASES TEMPS A CATEGORY. A QUICK LOOK AT THE 12Z ILN AND
OHX SOUNDINGS INDICATE IMPRESSIVE CAPES (IN EXCESS OF 2000 J/KG) AND
MID LEVEL WINDS BETWEEN 30-40 KTS...SUGGESTING A GOOD POTENTIAL FOR
SEVERE WEATHER TODAY WITH ORGANIZED LINES OF STORMS AND EVEN SOME
SUPERCELLS. WITH ONE COMPLEX OF STORMS PUSHING INTO SOUTHERN KY
ATTM...WE INCREASED POPS TO LIKELY CATEGORY FOR MUCH OF THE FORECAST
AREA. THIS COMPLEX SHOULD BE ABLE TO SUSTAIN ITSELF...AS IT MOVES
INTO RICHER THETA-E AIR.

.JKL...NONE.

HYSELL

--------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------
415 AM EDT WED JUN 11 2003

THE WEATHER SITUATION TODAY REMAINS BUSY WITH ACTIVE NORTHERN STREAM
WITH SOUTHERN STREAM CONTRIBUTIONS.  THE S/W LIST INCLUDES ONE OVER
GT LKS...ONE THAT WILL BE CROSSING THE NORTHERN PLAINS...AND OUR
MAIN WEATHER MAKER CURRENTLY OVER SOUTHERN PLAINS APPROACHING W KY
AND THE OH VALLEY.

RADAR AND SAT THIS MORNING SHOWED WEAKENING MCS THAT MOVED ENE
ACROSS CWA.  ENHANCED CONVECTION TOOK PLACE ALONG OUTFLOW.  UPSTREAM
TWO MORE AREAS OF STORMS...ONE OVER CENTRAL KY AND THE OTHER
APPROACHING WESTERN KY.  THESE WILL KEEP ON A ENE PATH UNTIL
DISSIPATION.  ALTHOUGH REACHING CONV MINS...INSTABILITY WILL REBOUND
QUICKLY THIS MORNING...ONLY NORTHERN COUNTIES SAW RAIN THIS
MORNING.  PLACING OF HOURLY POPS TRICKY.  OUR HIGHEST POPS TODAY ARE
IN THE NORTH THIS MORNING.  THIS TIMING POSSIBILITY MAY BE
DIMINISHING AS MCS HAVING HARDER AND HARDER TIME MAKING THEIR WAY
EAST.  SHOULD EXPERIENCE BRIEF RIDGING BEFORE MAIN S/W LIFTS NE.
TEMPS YESTERDAY WERE BELOW GUID BY A COUPLE OF DEGREES.  THIS SHOULD
BE THE CASE AGAIN TODAY ESPECIALLY WITH EXTRA CLOUD COVER/PRECIP AND
HIGH MOISTURE CONTENT.  THE ONLY PLACE THAT WOULD BE CLOSEST TO GUID
WOULD BE IN THE SOUTHERN AND SW COUNTIES THAT WILL BE FURTHEST AWAY
FROM ORGANIZED CONVECTION TO THE NORTH.

TONIGHT S/W CONTINUES TO APPROACH THE AREA.  SPC SLIGHT RISK
PRIMARILY FOR LATE AFTERNOON INTO EARLY EVE.  OUR POPS ON THU MAY BE
ON THE LOW SIDE.

.JKL...NONE.

OUDEMAN
--------------------------------------------------------------------
945 PM EDT TUE JUN 10 2003

REMNANTS OF MCS WHICH TRACKED ACROSS SOUTHERN PORTIONS OF CWA
EARLIER THIS EVENING HAS DIED OUT. ANY ACTIVITY LEFT FROM IT IS WELL
TO OUR SOUTH...IN TN.

IMPRESSIVE MCS TO WEST NOW ENTERING WESTERN KY...SOUTHWESTERN IN.
RADAR SHOWING SOME SHOWER AND THUNDERSTORM ACTIVITY BEING GENERATED
OUT AHEAD OF SYSTEM. ACTIVITY ASSOCIATED WITH THIS MCS SHOULD
APPROACH OUR AREA DURING THE OVERNIGHT HOURS. META HINTING AT A
LITTLE EARLY MORNING INSTABILITY. META ALSO SHOWING SOME UPPER LEVEL
DIVERGENCE AND A DECENT 35 TO 40KT 850MB JET OVER REGION FOR EARLY
MORNING HOURS. THAT BEING SAID...EXPECT MCS TO CONTINUE ITS TRACK
EASTWARD GIVING OUR AREA A SHOT AT SHOWER AND THUNDERSTORM ACTIVITY
FOR THE OVERNIGHT PERIOD...ESPECIALLY NORTHERN PORTIONS OF CWA.

CURRENT FORECAST APPEARS TO HAVE HANDLE ON THINGS...HIGHEST POPS TO
NORTH. TEMPS AND CLOUD COVER LOOK GOOD AS WELL. ONLY UPDATE WILL BE
TO OVERNIGHT WORDING.

.JKL...NONE.

RAY

=====================================================================
PREVIOUS DISCUSSIONS FOLLOW
=====================================================================

430 PM EDT TUE JUN 10 2003

THE FIRST NEAR TERM CONCERN IS THE WEAKENING MCS OVER SOUTHCENTRAL
KY. CLOUD TOP TEMPS ALONG WITH RADAR TRENDS INDICATE THAT THE PART
OF THE LINE OVER KY IS WEAKENING WITH THE SOUTHERN END IN TN
STRENGTHENING WITH SOME HIGH THETA E INFLOW.

EXPECT CONVECTION TO THE NW AND THE MCS OVER MO TO MOVE TOWARD THE
REGION LATER TONIGHT. SOME PRECIP MAY DEVELOP NORTH OF THE 850 MB
FRONT TONIGHT ON INCREASING LLJ. PWS WILL REACH NEAR 1.8 BY WED AT
12Z...SO SOME HEAVY DOWNPOURS ARE EXPECTED.

OVER THE NEXT FEW DAYS WITH THE FRONT TO THE NORTH THE THREAT OF
HEAVIEST RAIN SHOULD BE TO OUR N. HOWEVER...IF SUFFICIENT HEATING
OCCURS TOMORROW AFTERNOON AND THERE IS SOME EROSION OF THE DEBRIS
CLOUDS FROM TODAY AND TONIGHTS CONVECTION THAN WE COULD SEE SOME
SEVERE THUNDERSTORMS...BUT CONVECTIVE TEMPS APPEAR TO BE WARM...IN
THE MID 80S. ANY OUTFLOW BOUNDARIES FROM TONIGHTS AND AM CONVECTION
COULD TRIGGER ADDITIONAL CONVECTION. THE BIGGER THREAT WOULD APPEAR
TO BE HEAVY DOWNPOURS WITH VERY MOIST SOUNDINGS. IF THE CONVECTIVE
TEMPS ARE REACHED...CAPES COULD REACH AS HIGH AS 2-3000 J/KG AND
LIS COULD BE -7C OR LOWER. GIVEN THIS INSTABILITY AND WEAK TO
MODERATE SHEAR...SOME GUSTY WINDS CANNOT BE RULED OUT. WITH EXPECTED
RAIN IN THE AM AND DEBRIS CLOUDS AROUND UNDERCUT MOS GUIDANCE...
ESPECIALLY NGM MOS GUIDANCE. WENT WITH WARMEST TEMPS IN THE SW.

WITH BOUNDARY IN THE VICINITY AND THE SW/V CURRENTLY OVER NORTHERN
TX TRACKING TOWARD THE OH VALLEY AND ASSOCIATED SFC DEVELOPMENT ON
WED NIGHT INTO THU INCREASED POPS FOR THAT PERIOD AFTER PERIOD OF
LOWER POPS WED NIGHT. THE GFS LOW APPEARS TO BE TOO DEEP GIVEN THE
UPPER AIR PATTERN DUE TO CONVECTIVE FEEDBACK PROBLEMS. HOWEVER...
EVEN WITH A SOMEWHAT WEAKER SYSTEM PASSING BY AND SOME DAYTIME
HEATING BROUGHT POPS UP TO LIKELY ON THU.

ON FRI...HELD ONTO CHANCE POPS WITH BOUNDARY NEARBY...BUT NO REAL
GOOD UPPER DYNAMICS.

IN GENERAL...TEMPS THROUGH THE PERIOD WERE IN GOOD SHAPE. BIGGEST
ADJUSTMENTS WERE IN POPS IN THE NEAR TERM.

EXTENDED...GENERALLY ZONAL FLOW CONTINUES. HOWEVER...A 500 MB TROUGH
IS EXPECTED TO APPROACH THE REGION ON SUNDAY INTO MON. THE TAIL END
OF THIS MAY CUTOFF OVER THE SOUTHERN MS VALLEY AREA AND PRECIP
CHANCES COULD CONTINUE INTO TUE. WITH THE TROUGH APPROACHING...THE
FRONT THAT SHOULD GENERALLY REMAIN TO OUR NORTH INITIALLY WILL
FINALLY GET CLOSER TO THE REGION ON SAT NIGHT INTO SUN. WITH THE
TROUGH APPROACHING ALONG WITH THE BOUNDARY IN THE REGION/DAYTIME
HEATING WENT WITH THE LOW END OF LIKELY CATEGORY ON SUN. THERE COULD
BE SOME LOCALLY HEAVY RAIN THIS WEEKEND AS WELL. MAX TEMPS SHOULD
GENERALLY BE SOMEWHERE NEAR 80 DEGREES WITH LOWS IN THE LOW TO MID
60S. WITH THE FRONTAL ZONE IN THE REGION AND SEVERAL SW/S TO PASS BY
THERE SHOULD BE A LOT OF CLOUDS THROUGHOUT...WITH SOME DIURNAL
TRENDS.

JP
Hazardous weather outlook, Jun 11, 5:44 AM EST, 5 hours 48 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
644 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT.
THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND
HAIL.  IN ADDITION TO THESE THREATS...RAIN MAY BE HEAVY AT TIMES
WITHIN THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AS A
POTENT UPPER LEVEL DISTURBANCE SWINGS THROUGH THE AREA. THE PRIMARY
THREAT WOULD BE DAMAGING WINDS...AND SECONDARILY...DAMAGING HAIL.
THE LOCATION OF GREATEST THREAT FOR SEVERE WEATHER WILL BE IN
COUNTIES CLOSER TO THE WEST VIRGINIA BORDER.  HEAVY RAIN WITH THESE
THUNDERSTORMS WILL POSE THE THREAT OF FLASH FLOODS TO EASTERN
KENTUCKY.

THUNDERSTORMS ARE FORECAST THROUGH MONDAY.  AT THIS TIME...THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.  ABOVE NORMAL ATMOSPHERIC
MOISTURE WILL BE PRESENT AND SATURATED GROUNDS WILL CONTINUE THE
THREAT FOR HEAVY RAIN AND POTENTIAL FLASH FLOODING SITUATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY STORM REPORTS
TO THE NATIONAL WEATHER SERVICE TODAY THROUGH THURSDAY.

OUDEMAN

In the hours before

Local storm report, Jun 11, 11:27 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1227 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 PM    5 S SALYERSVILLE          KY   .75 INCH HAIL
06/11/03   MAGOFFIN                       REPORTED BY TRAINED
                                          SPOTTER

1224 PM    ROYALTON                  KY   1.75 INCH HAIL
06/11/03   MAGOFFIN                       REPORTED BY LOCAL RESCUE
                                          SQUAD

RAY

The radar

The Jackson,KY radar (KJKL), 26 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Magoffin

When
June 11, 11:32 AM EST
Where
Magoffin County, Lakeville
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.717, -83.067

Trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363472.